Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 303, NWS Austin/San Antonio, TX

October 2, 2004Lee County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 2, 2004, 7:21 AM CDT for Lee County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2004, 7:21 AM CDT (12:21 UTC)
Expired
Oct 2, 2004, 10:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lee County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 021222
FFWSAT
TXC287-021515-
/X.NEW.KEWX.FF.W.0004.041002T1221Z-041002T1515Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 AM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LEE

* UNTIL 1015 AM CDT

* AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS OVER LEE COUNTY

* LOCATIONS IN THE WARNING INCLUDE TANGLEWOOD...LEXINGTON...FEDOR AND
  DIME BOX.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 3024 9675 3014 9683 3005 9703 3026 9708
      3041 9731 3045 9716 3056 9697 3052 9691
      3047 9691 3042 9682 3033 9675 3029 9666

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:24 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 2, 4:24 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
422 AM CDT SAT OCT  2 2004

.UPDATE...
QUICK UPDATE TO INCREASE POPS TO 70 PERCENT FOR SOME OF OUR E-SE
COUNTIES AND ADD LOCALLY HEAVY RAINFALL MENTION. ALSO INCREASED QPF
FOR THIS MORNING.

&&

.PREV DISCUSSION...
APPROACHING COLD FRONT CURRENTLY ORIENTED ALONG A LINE FROM DALLAS
TO BROWNWOOD TO FORT STOCKTON. CONVECTION BEING FORCED BY THE
FRONT AND ALONG OUTFLOW BOUNDARIES AHEAD OF THE FRONT FROM EARLIER
THUNDERSTORMS. SOME PULSE-TYPE SEVERE OVERNIGHT IN CENTRAL TX...BUT
MAIN THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL. RAIN
CHANCES WILL BE HIGHEST THIS MORNING ACROSS THE NE THIRD OF CWA
EWX AND WILL SHIFT SOUTH WITH THE FRONT TODAY. TEMPS WILL GENERALLY
BE 5 DEGREES BELOW NORMAL BEHIND THE FRONT TONIGHT THROUGH MONDAY.
LOW-TO-NO POPS TONIGHT THROUGH MONDAY NIGHT WITH A RIDGE ALOFT AND
HIGH PRESSURE AT THE SURFACE.

THE UPPER PATTERN IS FORECAST TO UNDERGO CHANGES LATE MONDAY INTO
TUESDAY...WITH THE UPPER RIDGE OVER SOUTH TX AND THE GULF BREAKING-
DOWN AND AN UPPER TROUGH DEEPENING AND APPROACHING SLOWLY FROM THE
WEST. AT THE SAME TIME...A SURGE OF TROPICAL MOISTURE IS EXPECTED
TO MOVE NORTH INTO TX. BOTH THE ECMWF AND GFS SOLUTIONS SHOW
THIS PATTERN EVOLVING AROUND MID-WEEK AND HAVE SHOWN GOOD RUN-TO-RUN
CONSISTENCY. ASSUMING THESE MODELS VERIFY...WE MAY BE HEADED INTO A
HEAVY RAIN EVENT MID TO LATE NEXT WEEK. AT THIS TIME...WILL INCREASE
POPS TO 30 PERCENT AND MENTION A CHANCE FOR THUNDERSTORMS FROM
TUESDAY THROUGH FRIDAY. CURRENT THINKING IS THAT POPS FOR MID TO
LATE NEXT WEEK WILL SLOWLY TREND UP WITH EACH MODEL CYCLE AS
CONFIDENCE INCREASES FROM MORE MODEL RUN CONSISTENCY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/03
Hazardous weather outlook, Oct 2, 5:49 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT SAT OCT 2 2004

TXZ171>173-183>194-202>209-217>225-228-031100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
549 AM CDT SAT OCT 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK COLD FRONT ARE
EXPECTED ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS
MORNING...TAPERING OFF IN THE NORTH THIS AFTERNOON.  RAINFALL RATES
OF GENERALLY OF THREE QUARTERS TO 2 INCHES PER HOUR MAY PRODUCE SOME
LOCAL FLASH FLOODING.  HOWEVER...FLOODING WILL BE TOO SPOTTY TO
WARRANT A FLASH FLOOD WATCH.  SOME OF THE THUNDERSTORMS WILL GENERATE
HIGH RATES OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:47 PM CDTSevere Thunderstorm WarningEWXWilliamson58 min
Oct 2, 12:40 AM CDTSevere Thunderstorm WarningEWXWilliamson65 min
Oct 2, 4:27 AM CDTFlash Flood WarningEWXHays, Travis3 hr
Oct 2, 6:09 AM CDTFlash Flood WarningEWXComal3 hr
Oct 2, 8:20 AM CDTFlash Flood WarningEWXBexar, Guadalupe3 hr
Oct 2, 8:28 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca, Wilson3 hr
Oct 2, 8:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 2, 8:51 AM CDTFlash Flood WarningEWXMedina3 hr
Oct 2, 9:04 AM CDTFlash Flood WarningEWXComal116 min
Oct 2, 9:14 AM CDTFlash Flood WarningEWXBlanco3 hr
Oct 2, 9:26 AM CDTFlash Flood WarningEWXHays3 hr
Oct 2, 9:38 AM CDTFlash Flood WarningEWXAtascosa, Karnes3 hr
Oct 2, 10:00 AM CDTFlash Flood WarningEWXBastrop, Caldwell, Lee3 hr
Oct 2, 10:06 AM CDTFlash Flood WarningEWXTravis3 hr
Oct 2, 10:24 AM CDTSevere Thunderstorm WarningEWXBlanco51 min
Oct 2, 10:51 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr
Oct 2, 11:23 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca, Wilson3 hr
Oct 2, 12:29 PM CDTFlash Flood WarningEWXKarnes2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.